Texas, 2024

High Wind in Texas, January 12, 2024

January 12, 2024 · NWS MAF · 3 events in 2 counties and zones

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A slow-moving, broad trough was moving across the Rocky Mountains and Great Plains. On this system's southern periphery was a strong and progressive jet stream that brought an extended period of daily high winds to the Guadalupe and Delaware Mountains. In addition, high winds occurred over the Davis Mountains on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Jan 11, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1110 PM CST Thu Jan 11 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 154 PM CST Thu Jan 11 2024

The strong winds have begun. We are currently seeing wind gusts over
50 mph across SE NM and much of the Trans Pecos. Critical fire
weather conditions are also occuring west of the Pecos River so be
careful to avoid any activities that could create a spark or flame.
Blowing dust has not become an issue yet, but as winds pick up even
more this evening we will see visibilities below 5 miles. These
stronger winds will occur behind a Pacific front as an intense upper
trough pivots over the region tonight. Look for the worst conditions
to arrive around midnight with wind gusts >50 mph across nearly the
entire area. Wind hazards are in effect and no changes are needed at
this time. Colder air will briefly filter in behind the front and
the windy conditions will make it feel chilly Friday morning.
Temperatures will fall into the 20s/30s tonight with wind chills
mostly in the teens by sunrise tomorrow.

Gusty westerly, downslope winds will develop Friday afternoon
helping to shove the chilly airmass east. This will allow highs to
rebound nicely into the 50s for most locations. Quiet conditions
will persist into Friday night with lows near average in the 20s/30s.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 154 PM CST Thu Jan 11 2024

It's about to get cold! The first very strong cold front of the
season arrives late Saturday when Arctic air is pushed down into the
area as an upper level trough sweeps across the Central Plains.
Models differ with the timing of the front, with arrival sometime
Saturday afternoon through Saturday evening. High temperatures on
Saturday will depend greatly on the timing of the cold air, with
compressional warming ahead of it likely resulting in some above
normal temperatures across the south. Typically with this type of
pattern, and the fact that there will be a deep snowpack throughout
the Plains, models are too slow with it's progression and it may
actually reach the northern tier of the CWA by peak heating on
Saturday. As such, a decent spread of temperatures for Saturday
afternoon will be possible, with 60s across the south and
temperatures actually falling through the afternoon across the far
north. The front should reach the Big Bend by sunrise on Sunday
morning, and lows will be chilly in the teens north of the Trans
Pecos and in the 20s to low 30s south of it.

Sunday will be an interesting day as models indicate winds shifting
westerly ahead of a shortwave trough moving across New Mexico. This
shift looks to help push the colder air out, at least across the
western and southern regions, so highs may warm to around normal
Sunday afternoon for these areas while the NE CWA looks to remain
below freezing. The aforementioned shortwave moves out early Monday
morning, and as the strong downsloping winds diminish after sunset
on Sunday, temperatures will take a tumble with another push of the
colder air and surface winds shifting back northerly. Lows will fall
Monday morning to the teens for most, and single digit temperatures
won't be out of the question for the northern tier. Wind chill
temperatures (feel-like temps) may be negative for the first time
this season, so make sure to bundle up as you head out the door!

The pattern we have Sunday will occur once again on Monday as an
approaching shortwave switches winds westerly across the south and
west. This time a deep cold air mass may curb the effect of the warm
downsloping winds, but some western areas should still be able to
return above freezing Monday afternoon, while those north of the
Pecos remain well below. The largest push of the colder air occurs
Monday night as a large upper trough swings down into the lower
Mississippi Valley, and lows Tuesday morning look to be the coldest
of this entire event, over 20 degrees below normal. This will also
result in negative wind chills for quite a few places, so those
heading to school and work need to make sure to cover any exposed
skin! Frostbite will be possible from prolonged exposure to these
temperatures.

Models differ greatly Tuesday afternoon and beyond, with the
possibility of multiple shortwaves continuing to usher in cold air
and keeping us at or below normal through the end of the week while
others show a warming trend with the return of upper level ridging.
Precipitation chances look nil through the long term, so we aren't
looking at any wintry stuff to go along with this cold air, but it
will still be the coldest we've been this season so far! Make
preparations now to protect people, plants, pets, and property.

-Zuber

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CST Thu Jan 11 2024

Very windy conditions will gradually improve overnight with west
winds expected to gust 20-25KTs after 12Z. Reduced visibilities
have also improved and VFR conditions are expected to remain at
the TAF sites.

Hennig

&&

.FIRE WEATHER...
Issued at 345 AM CST Thu Jan 11 2024

The accompanying jet streak to a large upper-level trough arrives
this afternoon and evening, aiding in the development of strong to
high winds across the area. These winds combine with critical
relative humidity, largely in the single digits, across portions of
the Trans Pecos and Big Bend. ERCs are largely near or below normal
across the entire region. Despite these ERCS tempering the fire
weather threat, near-critical to critical RFTIs should develop
across the aforementioned areas this afternoon. The Fire Weather
Watch for this area will be updated to a Fire Danger Statement this
morning through this evening due to the expected conditions.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               29  53  32  57 /   0   0   0   0
Carlsbad                 27  54  32  63 /  10   0   0   0
Dryden                   37  63  36  65 /   0   0   0   0
Fort Stockton            33  58  38  67 /   0   0   0   0
Guadalupe Pass           24  45  30  53 /  10   0   0   0
Hobbs                    25  50  29  59 /  10   0   0   0
Marfa                    21  50  24  59 /  10   0   0   0
Midland Intl Airport     29  53  33  60 /   0   0   0   0
Odessa                   30  53  34  60 /   0   0   0   0
Wink                     29  57  31  65 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 AM CST /7 AM MST/ Friday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 8 AM CST Friday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton.

NM...High Wind Warning until 7 AM MST Friday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...29
LONG TERM....88
AVIATION...10
Hazardous weather outlook, Jan 11, 1:49 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CST Thu Jan 11 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CST Thu Jan 11 2024 /1249 PM MST Thu Jan 11 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect Thursday through Friday morning for
the western higher elevations and adjacent plains. A Wind Advisory
is in effect for the remainder of the area for the same time period.
Blowing dust may reduce visibility and make travel hazardous.

A Fire Danger Statement is in effect for the Big Bend and portions
of the Trans Pecos Thursday morning through Thursday evening for
high to very high fire danger.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Warning continues across the Guadalupe and Delaware
Mountains for Friday morning. A Wind Advisory continues for the
remainder of the area for Friday morning.

Bitter cold temperatures and winds chills are expected Sunday morning
through Tuesday afternoon. Now is the time to prepare.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 11, 6:39 PM CST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
639 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Non-Tstm Wnd Gst Pine Springs            31.89N 104.81W
01/11/2024  M90 MPH          Culberson          TX   Mesonet

            Mesonet station 60 Pine Springs GMNP.

&&

cas
Local storm report, Jan 11, 6:40 PM CST, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
640 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Non-Tstm Wnd Gst 1 ENE Pine Springs      31.89N 104.80W
01/11/2024  M69 MPH          Culberson          TX   Mesonet

            RAWS station PSGT2 Pinery.

&&

cas
Local storm report, Jan 11, 6:41 PM CST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
641 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Non-Tstm Wnd Gst 2 WSW Tatum             33.24N 103.35W
01/11/2024  M61 MPH          Lea                NM   Mesonet

            West Texas Mesonet 2SW Tatum NM.

&&

cas
Local storm report, Jan 11, 6:45 PM CST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
645 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     Non-Tstm Wnd Gst 4 W Whites City         32.18N 104.44W
01/11/2024  M61 MPH          Eddy               NM   Mesonet

            RAWS station BATN5 Batdraw.

&&

cas
Local storm report, Jan 11, 6:47 PM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
647 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Non-Tstm Wnd Gst 2 W Artesia             32.85N 104.47W
01/11/2024  M59 MPH          Eddy               NM   AWOS

            AWOS station in Artesia.

&&

cas

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Davis Mountains

When
January 12, 12:00 AM CST to 5:58 AM CST
Where
Davis Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 12, 9:38 AM CST to 2:38 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 12, 11:43 AM CST to 2:18 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159140, 1159141, 1159135.